Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Duluth, MN

August 5, 2021Aitkin County, Minnesota

NWS Duluth, MN issued this special weather statement at Aug 5, 2021, 5:56 PM CDT for Aitkin County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2021, 5:56 PM CDT (22:56 UTC)
Expired
Aug 5, 2021, 6:30 PM CDT
In force
34 min
Issued by
NWS Duluth, MN
Hail
0.50 in
Wind
30

County Aitkin County, MN

The radar

The Duluth radar (KDLH), 78 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

884 
WWUS83 KDLH 052256
SPSDLH

Special Weather Statement
National Weather Service Duluth MN
556 PM CDT Thu Aug 5 2021
 
MNZ035>038-052330-
Northern Aitkin MN-Pine MN-Carlton/South St. Louis MN-
South Aitkin MN-
556 PM CDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of east central Aitkin,
northern Pine and southwestern Carlton Counties through 630 PM CDT...

At 555 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Tamarack, or 16 miles southeast of Big Sandy Lake,
moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of southern Northern
Aitkin, northern Pine, southwestern Carlton/South St. Louis and
northeastern South Aitkin Counties, including the following
locations... Lawler, Ronald, Automba and Denham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4648 9330 4665 9322 4661 9283 4635 9295
TIME...MOT...LOC 2255Z 287DEG 12KT 4655 9316 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

$$

Kossen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Aug 5, 5:55 PM CDT, 1 minute earlier.

Area forecast discussion, Aug 5, 5:55 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Duluth MN
555 PM CDT Thu Aug 5 2021

.MESOSCALE UPDATE...
Issued at 555 PM CDT Thu Aug 5 2021

Storms continue along and ahead of a cold front oriented from
between INL and CDD to east of HIB to east of HZX to between STC
and PNM as of 22Z. The pre-storm environment, per the 21Z RAP,
features 1000 to 2000 J/kg of MLCAPE with 0-6 km bulk shear of 20
to 25 knots. Storms should be mainly upright or slightly tilted
with the relatively weak shear. Downdraft CAPE is maximized just
behind the front with values as high as 1000 J/kg. Freezing
heights are around 11.7 kft along the international border to
nearly 13 kft in Pine County. Given these environmental
parameters, the strongest storms will be capable of producing
marginally severe hail (1 to 1.25 inch diameter) and perhaps a few
wind gusts of 60 to 65 mph.

&&

.DISCUSSION...(This evening through Wednesday)
Issued at 315 PM CDT Thu Aug 5 2021

Summary: Showers and thunderstorms are expected to continue this
afternoon. A few storms may be strong to severe, capable of
producing damaging wind gusts and some hail. Wildfire smoke is
expected to return on Friday following the cold front tonight.
This weekend into next week will see periodic chances for some
much needed rainfall.

The main concern today will be the development of showers and
thunderstorms this afternoon and evening ahead of an approaching
cold front. A shortwave trough will be propagating over the CWA
for the remainder of today into tonight, bringing a surface cold
front. The forcing associated with this front will continue to
develop new convection over the next couple hours primarily along
and northwest of the Iron Range. South-southwesterly flow ahead of
the front has led to rich moisture advection across the CWA, with
observed dewpoints in the mid 60s. This moisture will help
develop a line of showers and thunderstorms that will propagate
southeast across northeast Minnesota into northwest Wisconsin.

A few of the thunderstorms embedded in the line may become strong
to severe late this afternoon and into the early evening. MLCAPE
values are expected to be around 1000-1500 J/kg. While this is a
moderate amount of instability, the shear environment is much more
lacking. 0- 6 km bulk shears are expected to only be around 20-25
knots. This will limit the amount of organization along the
front. Expected storm mode will be clusters of multicells loosely
forming a line of convection. The primary hazard with any severe
storms that develop will be damaging wind gusts, since DCAPE
values are likely to exceed 1000 J/kg. Hail potential is much more
limited, since mid-level lapse rates are only around 5-6 deg/Km.
If any hail develops, it will likely be sub-severe.

Following the cold front tonight, wildfire smoke is expected to
make a return to the CWA as winds turn back to the north-northwest
on Friday. An Air Quality Alert remains in effect for portions of
the MN CWA until 9 PM tomorrow due to this smoke. Low pressure
moves into the area on Saturday, which is likely to develop
another round of showers and thunderstorms. A few storms on
Saturday may become strong to severe, but the majority of the
severe risk should remain south of the CWA. Next week will
continue the wet pattern, as a series of shortwaves cross the
area. There will be periodic chances for showers and thunderstorms
throughout the remainder of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1245 PM CDT Thu Aug 5 2021

A cold front crossing the area is expected to bring showers and
thunderstorms. MVFR cigs currently across much of the area are
expected to improve to VFR as the front moves through. Following
the frontal passage, northwest winds will bring wildfire smoke
back to the area. This is likely to cause a reduction in category
to MVFR/IFR as cigs lower and vsbys reduce. Expect conditions to
improve later tomorrow morning as the amount of near-surface smoke
decreases.

&&

.MARINE...
Issued at 416 PM CDT Thu Aug 5 2021

Showers and thunderstorms are expected this evening as a cold
front moves through western Lake Superior. A few storms may be
strong to severe, capable of producing strong winds and frequent
cloud to water lightning. Winds will remain from the southwest
ahead of the front, with speeds of 5 to 10 knots and gusts to
around 20 knots. Expect a wind shift to the northeast to occur
tomorrow following the front. A low pressure system moving through
the upper Mississippi Valley on Saturday is likely to increase
these northeast winds. Speeds around 10 to 15 knots with gusts of
at least 20 knots are likely. Therefore, Small Craft Advisories
may be needed on Saturday. Waves will be 2 feet or less for most
zones through tomorrow. The exception will be the potential for
waves of 1 to 3 feet along the North Shore from Taconite Harbor to
Grand Portage tonight. On Saturday, waves are likely to build to
1-3 feet across most zones as winds increase.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  61  76  59  71 /  60  10  10  50
INL  56  73  53  79 /  50  10   0  40
BRD  59  82  60  80 /  20   0  10  60
HYR  60  80  56  80 /  60  20  10  50
ASX  61  77  55  76 /  70  10  10  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

MESOSCALE UPDATE...Huyck
DISCUSSION...Unruh
AVIATION...Unruh
MARINE...Unruh
Hazardous weather outlook, Aug 5, 4:51 PM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
451 PM CDT Thu Aug 5 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-062200-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
451 PM CDT Thu Aug 5 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Low air quality is expected across much of the Northland this
evening and into Friday from Canadian wildfires. General public
and sensitive groups alike could experience health effects due to
the smoke.

Thunderstorms are possible this afternoon into this evening. An
isolated severe thunderstorm is possible over much of northern
Minnesota into far northwest Wisconsin. The main threats are hail
to one inch in diameter and damaging wind to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Low air quality is expected to continue into Friday night, which
will affect the general public as well as sensitive groups. Smoke
is expected to clear at the surface after 9 PM Friday.

A few thunderstorms are possible Friday over northwest Wisconsin.
Severe storms are not expected. Periodic chances for more
thunderstorms will occur Saturday into the middle of next week. A
few severe thunderstorms will be possible later Saturday into
Saturday night.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed tonight.

LSZ121-140>148-150-062200-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
451 PM CDT Thu Aug 5 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible this
afternoon into this evening. A few strong thunderstorms are
possible, especially toward the far southwest arm of the lake. The
main threats are hail and strong wind gusts of 40 knots or
greater.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few thunderstorms are possible Friday along the South Shore.
Severe storms are not expected. Periodic chances for more
thunderstorms will occur Saturday into the middle of next week. A
few severe thunderstorms will be possible later Saturday into
Saturday night.

Kossen

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Aug 5, 1:15 PM CDT, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Duluth MN
115 PM CDT Thu Aug 5 2021

MNZ011-012-060300-
North St. Louis-Northern Cook and Lake-
Including the cities of Ely and Isabella
115 PM CDT Thu Aug 5 2021

...STRONG TO SEVERE THUNDERSTORMS MAY AFFECT THE BOUNDARY WATERS
CANOE AREA WILDERNESS THIS AFTERNOON AND EVENING...

Strong to severe thunderstorms may affect the Boundary Waters
Canoe Area Wilderness this afternoon and evening as a cold front
crosses the area. Storms may be capable of producing erratic and
gusty winds up to 60 MPH, small hail, frequent cloud-to-ground
lightning, and locally heavy rainfall, which may lead to localized
flooding of creeks, streams, and low-lying areas.

Campers should take extra precautions in order to secure campsites
and make a plan in case of severe weather. Check campsites for
possible hazards, including standing dead trees or limbs, as well
as low spots where water can pool. Move tents away from creeks and
rivers in case of flash flooding. Monitor NOAA Weather Radio for
updates and possible warnings.

Unruh
Special weather statement, Aug 5, 5:15 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Duluth MN
515 PM CDT Thu Aug 5 2021

MNZ037-052230-
Carlton/South St. Louis-
515 PM CDT Thu Aug 5 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ST. LOUIS AND
NORTHERN CARLTON COUNTIES...

At 515 PM CDT, a strong thunderstorm was near Cromwell, or 14 miles
west of Cloquet, moving east at 25 mph.

Wind gusts up to 45 mph and frequent cloud to ground lightning can be
expected with this storm.

This storm will be near...
  Cloquet around 530 PM CDT.

Other locations impacted by this storm include Mahnomen, Scotts
Corner, Sawyer, Kettle Lake and Jay Cooke State Park.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4665 9293 4683 9292 4686 9239 4659 9240
TIME...MOT...LOC 2215Z 271DEG 23KT 4674 9279

Kossen
Special weather statement, Aug 5, 5:56 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
556 PM CDT Thu Aug 5 2021

MNZ035>038-052330-
Northern Aitkin MN-Pine MN-Carlton/South St. Louis MN-
South Aitkin MN-
556 PM CDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of east central Aitkin,
northern Pine and southwestern Carlton Counties through 630 PM CDT...

At 555 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Tamarack, or 16 miles southeast of Big Sandy Lake,
moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern Northern
Aitkin, northern Pine, southwestern Carlton/South St. Louis and
northeastern South Aitkin Counties, including the following
locations... Lawler, Ronald, Automba and Denham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4648 9330 4665 9322 4661 9283 4635 9295
TIME...MOT...LOC 2255Z 287DEG 12KT 4655 9316

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Kossen

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:15 PM CDTSpecial Weather StatementDLHCarlton15 min
Aug 5, 6:49 PM CDTSpecial Weather StatementDLHLake26 min
Aug 5, 6:59 PM CDTSpecial Weather StatementDLHPine16 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.